Alert archive / North Carolina / Flash Flood Warnings in 2025
Flash Flood Warning 74, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 26, 2025, 9:16 PM EDT for Surry County, North Carolina. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 26, 2025, 9:16 PM EDT (01:16 UTC)
- Expired
- Sep 27, 2025, 1:07 AM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Surry County, NC
The radar
The Roanoke radar (KFCX), 76 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 26, 9:58 PM EDT | FLASH FLOOD | 3 Ese Westfield, NC | Water was reported blocking both lanes of Holly Springs Road near its intersection with Old US 52 South. |
| Sep 26, 9:59 PM EDT | FLOOD | 3 Sse Flat Rock, NC | Standing water on Holly Springs Road near US 52. |
| Sep 26, 10:22 PM EDT | FLASH FLOOD | 1 Nne Dobson, NC | Flood waters were reaching into a residential basement near Fowler Circle. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 451 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 806 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted.
742
WGUS51 KRNK 270116
FFWRNK
NCC171-270515-
/O.NEW.KRNK.FF.W.0074.250927T0116Z-250927T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
916 PM EDT Fri Sep 26 2025
The National Weather Service in Blacksburg has issued a
* Flash Flood Warning for...
Central Surry County in northwestern North Carolina...
* Until 115 AM EDT.
* At 916 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 2 inches of rain have
fallen. The expected rainfall rate is 1 to 3 inches in 1 hour.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Mount Airy... Fairview...
Flat Rock... Dobson...
Bottom... Cana...
White Plains...
This includes the following streams and drainages...
Ararat River, Beaver Creek, Brushy Fork, Bull Creek and Beaverdam
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on X.
&&
LAT...LON 3631 8083 3656 8082 3656 8061 3656 8056
3630 8053
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR
$$
WP2 follow-up statements
574
WGUS71 KRNK 270425
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
1225 AM EDT Sat Sep 27 2025
NCC171-270515-
/O.CON.KRNK.FF.W.0074.000000T0000Z-250927T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Surry NC-
1225 AM EDT Sat Sep 27 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM EDT EARLY THIS
MORNING FOR CENTRAL SURRY COUNTY...
At 1225 AM EDT, Doppler radar indicated that heavy rain has moved
out of the warned area, leaving only light to occasionally moderate
rainfall. However, as much as 2 inches of rain fell earlier this
evening over a short period of time. Localized flash flooding is
ongoing, with runoff from the rain continuing to cause small creeks
and streams to rise out of their banks.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Mount Airy... Fairview...
Flat Rock... Dobson...
Bottom... Cana...
White Plains...
This includes the following streams and drainages...
Beaverdam Creek, Beaver Creek, Brushy Fork, Ararat River and Bull
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not attempt to cross any flooded roads or bridges. Seek an
alternate route. Be especially careful given the darkness as it is
harder to detect flooding in your path.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on X.
&&
LAT...LON 3631 8083 3656 8082 3656 8061 3656 8056
3630 8053
FLASH FLOOD...RADAR INDICATED
$$
16553
WGUS71 KRNK 270507
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
107 AM EDT Sat Sep 27 2025
NCC171-270517-
/O.CAN.KRNK.FF.W.0074.000000T0000Z-250927T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Surry NC-
107 AM EDT Sat Sep 27 2025
...FLASH FLOOD WARNING FOR CENTRAL SURRY COUNTY HAS BEEN REPLACED
WITH A FLOOD ADVISORY...
&&
LAT...LON 3631 8083 3656 8082 3656 8061 3656 8056
3630 8053
$$
16What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 7:39 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Sep 26, 7:39 PM EDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 739 PM EDT Fri Sep 26 2025 .SYNOPSIS... A stalled frontal boundary will remain draped across the Tidewater of Virginia into the Carolinas. This will keep shower and storm chances around into the weekend with a wave of low pressure bringing the better rain chances late tonight into Saturday. Next week, a potential tropical system will move toward the southeast coast and could bring more rain to our area during the week. && .NEAR TERM /THROUGH SATURDAY/... As of 725 PM EDT Friday... Key Message: 1) Moderate to heavy showers possible tonight especially along/east of the Blue Ridge. Slow moving showers/embedded thunderstorms this evening across the NC mountains/foothills reaching up into Carroll County, VA. There is an embedded vort tracking across this area this evening coinciding with an area of upper divergence. Convective allowing models start to weaken this area over the next few hours and ramp up showers/few storms to the east through midnight. Update forecast reflects this with lesser thunderstorm chances as cloud cover has kept instability limited. Still 500-1000 J/kg kept may keep a storm or two around especially in the southern VA piedmont into NC, with less storm chances further north. Precip water values run from 1 to 1.2 inches across southeast WV into the Alleghanys/southern Shenandoah Valley to 1.5 to 1.8 inches across southside VA into NC. Will have to watch for training of heavier showers/storms and potential for flooding, but antecedent conditions are dry so not seeing any signals for a flood watch. Previous discussion... Most of the area is quiet this afternoon, though showers and a few thunderstorms are beginning to develop in the southern VA mountains down into NC. This continues through the afternoon into this evening as a low pressure system develops along a stalled frontal boundary draped across the Mid-Atlantic into the Carolinas. This low pressure wave will move north, bringing widespread showers/storms through the area overnight, with the best chances along/east of the Blue Ridge. Rainfall will be heavy, with over an inch expected along the Blue Ridge, and locally higher amounts in the heaviest convection. Patchy fog will be possible tomorrow morning, with dreary conditions persisting for much of the day. The heaviest rainfall moves out mid-morning, though scattered showers and a few storms will continue until late afternoon as the disturbance moves off to the northeast and the stalled front drifts east towards the coast. Severe weather is not expected during the period, but flash flooding will be possible with slow-moving, heavy rainfall. A slight risk for excessive rainfall is in place across southern VA down into NC today, and for tomorrow for the eastern Piedmont. A marginal risk is across the entire area for tonight and again on Saturday. Isolated flash flooding could occur in urban and low- lying, flood-prone areas. Temperatures this afternoon will be slightly above normal, thanks to some clearing of skies. Highs will be in the 70s for the mountains with low 80s in the Piedmont. Overnight lows will stay mild, as rain and clouds move in, mainly in the 60s. On Saturday, highs will be cooler thanks to the heavy cloud cover, in the 70s area-wide. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 315 PM EDT Friday... Key Messages: 1) Sunday will be the quietest day of the period. 2) The first impacts from Invest 94L could reach the area late Monday. Rain will be clearing out of the area Saturday night, with quieter weather returning to the region heading into Sunday. The stalled frontal boundary will be along the East Coast, and drier air will limit convection Sunday afternoon. Scattered storms will still be possible, thanks to the upper trough remaining overhead along with diurnal heating effects. This continues through Sunday night as the attention turns towards Invest 94L, which is expected to then be a tropical system and moving towards the Carolina coastlines. Exact details about Invest 94L are still uncertain, as the system has yet to develop. Potential tropical moisture, enhanced by 94L, could be moving into the area on Monday, with heavy rainfall expected, particularly for our southern Piedmont areas. Monday night could be the height of heavy rainfall across the area, though recent model runs suggest 94L may stall off to our south, with the moisture advection being the largest impact for our area. Whether the system makes it fully into our area or not, heavy rainfall is possible late Monday. Rainfall totals of 1-2"+ is possible east of the Blue Ridge, with locally higher amounts possible. Flash flooding could occur, as with any tropical system, and the entire area is in a marginal risk for excessive rainfall. Temperatures will be near normal Sunday, due to less cloud cover. Highs will be in the 70s area-wide. Highs Monday will fall a few degrees, with 60s for the mountains and low 70s elsewhere. Overnight lows remain mild, in the 50s/60s each morning. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 315 PM EDT Friday... Key Messages: 1) Low confidence in rainfall potential through midweek. 2) Showers/storms possible through midweek, drier end to the week. 3) Temperatures will be below normal through late week. By Tuesday, our area could still be seeing impacts from Invest 94L as it likely stalls over the Carolinas. With the low confidence in track and strength, it is difficult to forecast how high or low the impacts will be across the Mid-Atlantic. What there is high confidence in, is that tropical moisture will advect into the area at a minimum through midweek, keeping showers/storms possible Tuesday and Wednesday. Heavy rainfall could occur across parts of the area, all dependent on the track and strength of 94L. Until the system has developed, confidence will remain low in the forecast. For now, PoPs are around 50% on Tuesday, lowering to 20-30% Wednesday as a strong high pressure from the north blocks the northward advancement of 94L and begins to clear out the region. There is also low confidence in the late week forecast, as the remnants of 94L could linger across the Southeastern US and potentially move into our area again late week. Models do indicate that the strong high over the Northeast US will wedge down east of the Appalachians and keep cooler weather in place. This forecast could drastically change depending on the track of 94L. Temperatures will be below normal, with highs in the 60s/70s midweek, cooling into the 60s area-wide late week. Overnight lows stay mild Wednesday morning, in the 50s/60s, before dramatically falling late week into the 40s. Some of the higher elevations may fall into the 30s. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... As of 730 PM EDT Friday... Expect deteriorating conditions across most terminals later this evening and especially overnight into Saturday morning. Showers will also become widespread mainly form ROA/BCB east through the evening into the overnight while cigs drop to MVFR to IFR and vsbys also drop at times to the 1 to 4sm range in heavier downpours. Thinking limited instability so have no thunder in the tafs at this time. Will see slow improvement late Saturday morning from ROA east to LYH/DAN, while BLF improves quicker/sooner to MVFR then VFR. Confidence is high for sub-VFR late tonight-Sat morning, but lower on vsbys and rainfall impacts. EXTENDED AVIATION OUTLOOK... Looks like showers lessen Saturday night into Sunday and this may be the better time for aviation before tropical moisture potentially brings lower cigs/vsbys and rain early next week. There is still uncertainty on where this tropical system will track after Monday, so aviation interests should keep alert to the forecast along the southeast coast. While confidence is low in the exact impacts, heavy rainfall will could be possible at times through midweek, which would cause widespread sub-VFR flight conditions for all terminals. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JCB/WP NEAR TERM...JCB/WP SHORT TERM...JCB LONG TERM...JCB AVIATION...JCB/WP
Hazardous weather outlook, Sep 26, 2:30 PM EDT, 6 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 230 PM EDT Fri Sep 26 2025 NCZ001>006-018>020-VAZ012>017-022-032>034-043>045-058-059-271830- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Roanoke- Patrick-Franklin-Bedford-Henry-Pittsylvania-Campbell-Halifax- Charlotte- 230 PM EDT Fri Sep 26 2025 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. There is a slight risk (level 2 of 4) for excessive rainfall that may lead to flash flooding tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Excessive rainfall will again be possible on Saturday due to continued heavy rainfall. A slight risk is across the Eastern Piedmont, with a marginal risk elsewhere. There is more potential for heavy rain early next week, dependent on the track and intensity of a potential tropical system that is expected to develop in the Western Atlantic this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-009>011-018>020-023-024-035-046-047-WVZ042>044-507-508-271830- Tazewell-Smyth-Bland-Giles-Craig-Alleghany VA-Bath-Botetourt- Rockbridge-Amherst-Appomattox-Buckingham-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 230 PM EDT Fri Sep 26 2025 This Hazardous Weather Outlook is for central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a marginal risk for excessive rain tonight (level 1 of 4). This could lead to isolated flash flooding in low-lying and flood- prone areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Excessive rainfall will again be possible on Saturday due to continued heavy rainfall. A slight risk is across the Eastern Piedmont, with a marginal risk elsewhere. There is more potential for heavy rain early next week, dependent on the track and intensity of a potential tropical system that is expected to develop in the Western Atlantic this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 26, 3:17 PM EDT, 5 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
317 PM EDT Fri Sep 26 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM Tstm Wnd Dmg 1 NE Horse Pasture 36.64N 79.94W
09/25/2025 Henry VA 911 Call Center
Downed trees reported scattered across Henry
County.
&&
CDGLocal storm report, Sep 26, 3:26 PM EDT, 5 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
326 PM EDT Fri Sep 26 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM Tstm Wnd Dmg 6 S Keysville 36.96N 78.50W
09/26/2025 Charlotte VA 911 Call Center
Multiple trees down along Friendship Church
Rd and W Point Stevens Rd.
&&
CDGLocal storm report, Sep 26, 3:30 PM EDT, 5 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
330 PM EDT Fri Sep 26 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM Tstm Wnd Dmg Clover 36.83N 78.73W
09/26/2025 Halifax VA 911 Call Center
Multiple trees down in Clover Community.
&&
CDGSpecial weather statement, Sep 26, 8:18 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
818 PM EDT Fri Sep 26 2025
NCZ003-270045-
Surry NC-
818 PM EDT Fri Sep 26 2025
...A STRONG THUNDERSTORM WILL IMPACT
NORTHWESTERN SURRY COUNTY THROUGH 845 PM EDT...
At 817 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mountain Park, moving northeast at 10 mph.
HAZARD...Pea size hail and wind gusts up to 30 mph.
SOURCE...Radar indicated.
IMPACT...Loose objects may be knocked over by wind gusts.
Locations impacted include...
Dobson...
Mountain Park...
Bottom...
Cumberland Knob...
Low Gap...
State Road...
and Pine Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3634 8090 3636 8091 3638 8094 3639 8095
3640 8097 3642 8096 3644 8097 3650 8093
3654 8092 3656 8090 3656 8080 3644 8065
3632 8086
TIME...MOT...LOC 0017Z 218DEG 9KT 3640 8089
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
CDGLocal storm report, Sep 26, 8:42 PM EDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
842 PM EDT Fri Sep 26 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM Flood 1 S Cricket 36.15N 81.19W
09/26/2025 Wilkes NC Public
Street flooding on U.S 421 near Winkler Mill
Road.
&&
WHPSpecial weather statement, Sep 26, 8:45 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
845 PM EDT Fri Sep 26 2025
NCZ003-VAZ015-016-032-270115-
Surry NC-Grayson VA-Patrick VA-Carroll VA-
845 PM EDT Fri Sep 26 2025
...STRONG THUNDERSTORMS WILL IMPACT
SURRY...SOUTHEASTERN CARROLL...SOUTHEASTERN GRAYSON AND SOUTHWESTERN
PATRICK COUNTIES THROUGH 915 PM EDT...
At 844 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Dobson, moving northeast at 20 mph.
HAZARD...Pea size hail and wind gusts up to 30 mph.
SOURCE...Radar indicated.
IMPACT...Loose objects may be knocked over due to wind gusts.
Locations impacted include...
Mount Airy...
Fairview...
Flat Rock...
Dobson...
Pilot Mountain...
Cana...
and Mountain Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3654 8092 3656 8090 3656 8093 3661 8095
3665 8054 3638 8046 3629 8081
TIME...MOT...LOC 0044Z 245DEG 20KT 3643 8070
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
CDGThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 8:18 PM EDT | Special Weather Statement | RNK | Surry | 27 min |
| Sep 26, 8:32 PM EDT | Areal Flood Advisory | RNK | Alleghany, Surry, Wilkes | 3 hr |
| Sep 26, 8:45 PM EDT | Special Weather Statement | RNK | Surry | 30 min |
| Sep 26, 11:11 PM EDT | Areal Flood Advisory | RNK | Caswell | 105 min |
| Sep 27, 12:02 AM EDT | Areal Flood Advisory | RNK | Rockingham, Stokes | 4 hr |
| Sep 27, 12:56 AM EDT | Flash Flood Warning | RNK | Caswell | 4 hr |
| Sep 27, 1:07 AM EDT | Areal Flood Advisory | RNK | Surry | 3 hr |
| Sep 27, 1:26 AM EDT | Flood Watch | RNK | Caswell, Rockingham, Stokes | 10 hr |
| Sep 27, 1:54 AM EDT | Areal Flood Advisory | RNK | Alleghany, Ashe, Wilkes | 2 hr |
| Sep 27, 5:09 AM EDT | Areal Flood Advisory | RNK | Caswell | 111 min |
| Sep 27, 5:13 PM EDT | Special Weather Statement | RNK | Wilkes | 32 min |
| Sep 27, 5:45 PM EDT | Special Weather Statement | RNK | Wilkes | 30 min |
Nearby
Flash Flood Warnings in North Carolina, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.